clopen.solutions
OP-00887 Open

Planar Rips complexes as wedges of spheres

Submit a result

Let $X \subset \mathbb{R}^2$ be a nonempty finite set, with Euclidean distances, and let $r > 0$. Let $$K = \operatorname{VR}_{<}(X; r) = \{\sigma \subseteq X : \operatorname{diam}(\sigma) < r\}$$ be the Vietoris–Rips complex of $X$ at scale $r$; for finite $X$ the non-strict version gives the same complexes after a small change of scale. Although $X$ is planar, $K$ can have any dimension. Chambers, de Silva, Erickson and Ghrist proved that the projection of $|K|$ onto its shadow in $\mathbb{R}^2$ induces an isomorphism on fundamental groups, so that the fundamental group of $|K|$ is free. Adamaszek, Frick and Vakili proved that a normal pseudomanifold of dimension $d \ge 2$ that is an induced subcomplex of $K$ is the boundary of the $(d+1)$-dimensional cross-polytope. Sipani and Kasilingam proved that the pseudomanifolds of dimension at least two that arise as planar Rips complexes are exactly the cross-polytopal spheres, and they note that every finite two-dimensional planar Rips complex is homotopy equivalent to a wedge of circles and $2$-spheres.

Problem. Assume that $K$ is connected. Must $|K|$ be homotopy equivalent to a finite wedge of spheres, $$|K| \simeq \bigvee_{j=1}^{m} S^{d_j}, \qquad d_j \ge 1,$$ where $m = 0$ stands for a point? Equivalently, is each connected component of every finite planar Rips complex contractible or homotopy equivalent to such a wedge?

Source: Adamaszek, Frick and Vakili (2017), Problem 7.3, as a question that had been around for some time; Conjecture 1.2 of Sipani and Kasilingam (2026). Stated for connected complexes by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AT — Algebraic Topology
Secondary
CO, MG
Keywords
AIM Open Applied Problems, homotopy types, Vietoris–Rips complexes, wedges of spheres

References

@article{adamaszek2017,
  author        = {Adamaszek, Micha{\l} and Frick, Florian and Vakili, Adrien},
  title         = {On homotopy types of {E}uclidean {R}ips complexes},
  journal       = {Discrete Comput. Geom.},
  volume        = {58},
  number        = {3},
  year          = {2017},
  pages         = {526--542},
  doi           = {10.1007/s00454-017-9916-5},
  eprint        = {1602.04131},
  archivePrefix = {arXiv},
}
@article{sipani2026,
  author        = {Sipani, Vinay and Kasilingam, Ramesh},
  title         = {On the classification of planar-{R}ips complexes and their corresponding unit disk graphs},
  journal       = {Homology Homotopy Appl.},
  volume        = {28},
  number        = {3},
  year          = {2026},
  pages         = {1--30},
  doi           = {10.4310/HHA.2026.v28.n3.a1},
  eprint        = {2406.01082},
  archivePrefix = {arXiv},
}
@article{chambers2010,
  author        = {Chambers, Erin W. and de Silva, Vin and Erickson, Jeff and Ghrist, Robert},
  title         = {Vietoris--{R}ips complexes of planar point sets},
  journal       = {Discrete Comput. Geom.},
  volume        = {44},
  number        = {1},
  year          = {2010},
  pages         = {75--90},
  doi           = {10.1007/s00454-009-9209-8},
  eprint        = {0712.0395},
  archivePrefix = {arXiv},
}
@misc{aim-planar-rips-wedges-of-spheres,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Planar Rips complexes as wedges of spheres}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/498-planar-rips-wedges-of-spheres.md},
  note         = {Entry 498 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00887, "Planar Rips complexes as wedges of spheres", clopen.solutions.